Back to Ask the Diabetes Team Ask the Diabetes Team

From Pickering, Ontario, Canada:

Our three year daughter, who has type 1 diabetes, frequently has high blood sugars in the morning. We test her a few times each night and frequently find her quite sweaty. Her nightly tests vary between 4 and 17 mmol/L [72 and 306 mg/dl]. If she is below 7 mmol/L [126 mg/dl], we treat her. If her blood sugar is between 7 and 9 mmol/L [126 and 162 mg/dl], we check again in a few hours. Periodically, we find her below 4 mmol/L [72 mg/dl]. We have a great concern about rebounding and would like some information on it. When a diabetic rebounds from low blood sugar levels, how low do they have to go before the body's rebounding mechanism is set in motion? How long do they stay low? At what rate do their blood sugars rebound, that is, 10 mmol/L [180 mg/dl] in 10 minutes, or several hours? How long will a diabetic stay high after rebounding? Is it business as usual the next day, or are there several days of fighting off highs? We are told to check her at 2:00 a.m. to look for rebounding. What happens if she hits a low at 10:30 p.m., three and a half hours after her shot of Humalog, and is high by her 11:45 p.m. check?


These are excellent questions that should also be addressed to your own Diabetes Team, in case your daughter's insulin/meal regimen needs to be changed. You did not indicate her current insulin plan, which, perhaps, needs to be "tweaked" if you have frequent early morning hypoglycemia and "rebounding."

In general terms, when the glucose level drops to 40 to 45 mg/dl (2.2- 2.5 mmol/L), processes begin to bring the sugar back up. Those processes include increased adrenal cortisol production, increased pituitary growth hormone production, and increased pancreatic glucagon production, which all then lead to release of glucose from the liver and muscles. Pancreatic glucagon production may be limited in someone with long-standing type 1 diabetes. It is a very normal phenomenon, for everyone, to have increased cortisol and growth hormone in the morning upon awakening. This is often referred to as the "Dawn Phenomenon."

"Rebounding" is often referred to as the "Somogyi Effect". So, early morning lows can lead to higher glucose readings but the "Dawn Phenomenon" can then really cause an increase upon awakening.

But, sometimes it is not the absolute value of the glucose level but rather the rate of fall. So, if she were 200 mg/dl (11.1 mmol/L) now and 120 mg/dl (6.7 mmol/L) 5 minutes later, this rate of fall could possibly induce symptoms, even though the latter value was acceptable.

If she has an intermediate-acting insulin at dinnertime, it might be helpful to delay its administration until bedtime, that is, your bedtime, not that of a 3 year old's. Please make no changes without consulting your diabetes team.

Other strategies for combating the early morning lows and preventing hyperglycemia include adding extra protein or a snack with cornstarch to the bedtime snack.


Original posting 28 Feb 2004
Posted to Daily Care and Blood Tests and Insulin Injections


  Home Return to Top

Last Updated: Tuesday April 06, 2010 15:09:56
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.